Texas, 2004

Flash Flood in Texas, October 4, 2004

October 4, 2004 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 4, 2:52 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 4, 2:52 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 PM CDT MON OCT  4 2004

.DISCUSSION...A FORWARD PROPAGATING...BUT RAGGED...MCS IS MOVING
EAST-SOUTHEAST THROUGH TEXAS. FEEDER CELLS AHEAD OF THE MCS INDICATE
IT WILL MOVE AT LEAST INTO THE NORTHERN HALF OF SOUTH CENTRAL
TEXAS. THE MAIN FORECAST ISSUES ARE POPS/HEAVY RAIN/FLOOD THREAT
THROUGH THURSDAY.

THE 12Z NCEP MODELS AND OTHER CENTERS MEDIUM RANGE MODELS ARE IN
FAIR TO GOOD AGREEMENT THROUGH THE FORECAST. THE PROBLEM IS THAT IS
IN A GENERAL SENSE...WITH A DEEPENING TROUGH OVER THE
CENTRAL/SOUTHERN PLAINS...STALLED FRONT...MOIST GULF FETCH...AND
EVENTUAL CYCLOGENESIS ALONG THE TEXAS COAST. HOWEVER...THERE WILL BE
A NUMBER OF IMPULSES MOVING THROUGH THE LONGWAVE TROUGH...WHICH WILL
DICTATE CONVECTIVE TIMING. THE MOST FAVORABLE OF THESE IS THE CURRENT
MCS...AND TIMING THE VIGOROUS SHORT WAVE TROUGH NOW CENTERED NEAR LAS
VEGAS INTO OUR AREA ON THU. THIS LATTER SHORT WAVE TROUGH ALSO SEEMS
THE CATALYST FOR CYCLOGENESIS ALONG THE DEEP SOUTH TEXAS COAST...
FOLLOWED BY A SURFACE LOW MOVING NORTHEASTWARD UP THE COAST. THIS IS
A CLASSIC SOUTH TEXAS HEAVY RAIN SITUATION...NORMALLY IN
WINTERTIME...BUT THE HIGHLY AMPLIFIED UPPER AIR PATTERN MOVES TOWARD
A TYPICAL WINTER SCENARIO WITH A CUTOFF LOW OVER THE SOUTHWEST U.S.
NEXT WEEK. HENCE THE MODELS AND CLIMATOLOGY ARE IN CONCERT AND THUS
HIGH CONFIDENCE WITH THE FORECAST.

OVERALL...WILL FORECAST CHANCE TO LIKELY POPS TONIGHT THROUGH THU...
THEN DROP TO GHOST 10 POPS FRI...AND ZERO POPS SAT/SUN. WILL
ALSO LOWER MAX TEMPS SLIGHTLY TUE-THU DUE TO EXPECTED CLOUDCOVER/
RAIN.

WILL HOLD OFF ON A FLOOD WATCH FOR FLASH FLOODING NOW...AS THE
CURRENT MCS SEEMS TO HAVE ENOUGH SPEED AND SMALL ENOUGH COVERAGE
AREA THAT RAINFALL SHOULD REMAIN BELOW TWO INCHES EVERYWHERE...AND
BELOW ONE INCH IN MOST SPOTS TONIGHT. LATER SHIFTS WILL EVALUATE
THE SITUATION FOR TOMORROW THROUGH THU...BUT A WATCH FOR AT LEAST
THE I-35 CORRIDOR AND EAST WILL BE NECESSARY AT SOME POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  77  66  78 /  60  70  30  70
AUSTIN BERGSTROM INTL AIRPORT  65  80  66  77 /  60  70  30  70
DEL RIO INTL AIRPORT           69  80  70  79 /  70  60  30  50
SAN ANTONIO INTL AIRPORT       67  79  68  78 /  60  70  30  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

26/18
Hazardous weather outlook, Oct 4, 11:44 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1244 PM CDT MON OCT 4 2004

TXZ171>173-183>194-202>209-217>225-228-051100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1244 PM CDT MON OCT 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE WEATHER WEST OF A JUNCTION TO
CATARINA LINE. THERE IS A POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED
FLOODING OVER ALL OF SOUTH CENTRAL TEXAS TONIGHT.

LATE THIS AFTERNOON AND TONIGHT...AN UNSTABLE WESTERLY FLOW ALOFT
WILL INTERACT WITH ABUNDANT MOISTURE AND NUMEROUS SURFACE BOUNDARIES
OVER TEXAS TO PRODUCE A THREAT OF SEVERE WEATHER AND HEAVY RAIN
ACROSS PARTS SOUTH CENTRAL TEXAS. INSTABILITY AND SHEAR LEVELS
SUPPORT MAINLY A THREAT FOR DAMAGING STRAIGHT LINE WINDS AND HAIL.
TRAINING OF THUNDERSTORM CELLS AND LOCALLY HEAVY RAINFALL AMOUNTS OF
2 TO 3 INCHES IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TUESDAY AND
TUESDAY NIGHT IN ADVANCE OF A COLD FRONT. THERE IS THE POTENTIAL FOR
WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING. A FLOOD WATCH MAY BE
NEEDED. HEAVY RAINFALL IS POSSIBLE ONCE AGAIN ON THURSDAY AS TROPICAL
MOISTURE CURRENTLY LOCATED OVER THE BAY OF CAMPECHE MOVES
NORTHWARD INTO SOUTH TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Oct 4, 10:38 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1138 AM CDT MON OCT 4 2004

TXZ171>173-183>194-202>209-217>225-228-042100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1138 AM CDT MON OCT 4 2004

...WET EARLY OCTOBER WEATHER IS EXPECTED THIS WEEK...

A SERIES OF RAIN MAKING WEATHER SYSTEMS COMING FROM THE
WEST THIS WEEK IS EXPECTED TO CAUSE A GOOD CHANCE FOR
ADDITIONAL RAIN...WITH SHOWERS OR THUNDERSTORMS.  RAIN
COULD BE HEAVY AT TIMES.

THIS COMES IN WAKE OF HEAVY RAINS OVER THE WEEKEND.  LOCALLY
HEAVY RAINS AND PERIODS OF HEAVY RAIN...THAT CAN POTENTIALLY
FORM FROM THIS WEEKS WEATHER PATTERN...WILL CAUSE FLASH FLOODING.

AN INCREASING CHANCE OF RAIN IS EXPECTED LATER TODAY THROUGH
TUESDAY.  RAIN IS EXPECTED WEDNESDAY AND THURSDAY.  IF THE AREA OF
LOW PRESSURE ALOFT CONTINUES MOVING SLOWLY...THE CHANCE OF RAIN MAY
CONTINUE FRIDAY.  BY SATURDAY THE CHANCE OF RAIN IS EXPECTED TO
DECREASE FROM THE WEST...WITH PARTLY CLOUDY SKIES TO FOLLOW.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Llano

When
October 4, 4:30 PM CST to 6:00 PM CST
Where
Llano County, Countywide
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

Flash flooding from a general 1 to 2 inch rain countywide, with totals along the San Saba County line of up to 4 inches, caused widespread flash flooding. A bridge on CR413 around 10 miles northwest of Llano was washed out due to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424640.